The U.S. Food and Drug Administration's most serious warning will be added to the heartburn drug metoclopramide (brand name Reglan), which has been shown to cause muscle spasms and tics when used for long periods or at high doses, the FDA said.
These problems, including uncontrollable movement of the limbs, face and tongue, are usually irreversible even after patients stop taking the drug, according to the warning, cited by the Associated Press.
The drug is marketed by Schwarz Pharma (tablet form), Baxter International (injectable form) and by a number of generic drug makers. In addition to the black box warning, all manufacturers will be required to provide medication safety guides to users.
More than 2 million people in the United States use metoclopramide, which works by speeding up the muscles used in digestion and relieving painful stomach acid reflux, the AP reported.
"The chronic use of metoclopramide therapy should be avoided in all but rare cases where the benefit is believed to outweigh the risk," said Dr. Janet Woodcock, director of FDA's Center for Drug Evaluation and Research.